Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Dodge City, KS

May 15, 20176 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 2017, 6:31 PM CDT for 6 counties in Kansas. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 6:31 PM CDT (23:31 UTC)
Expired
May 15, 2017, 7:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:38 PM CDTHAIL 1.511 Ene Richfield, KS
May 15, 6:52 PM CDTHAIL 13 Sse Big Bow, KS
May 15, 6:54 PM CDTTSTM WND GST 604 Ese Big Bow, KS
May 15, 6:54 PM CDTHAIL 1.54 Ese Big Bow, KS
May 15, 6:59 PM CDTHAIL 1.51 W Ulysses, KSREPORTS OF HALF DOLLAR TO PING PONG SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-514 J/kg
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS53 KDDC 152331
SVRDDC
KSC067-075-093-129-187-189-160015-
/O.NEW.KDDC.SV.W.0055.170515T2331Z-170516T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
631 PM CDT MON MAY 15 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hamilton County in southwestern Kansas...
  Northeastern Morton County in southwestern Kansas...
  Southwestern Kearny County in southwestern Kansas...
  Western Grant County in southwestern Kansas...
  Eastern Stanton County in southwestern Kansas...
  Northwestern Stevens County in southwestern Kansas...

* Until 715 PM CDT/615 PM MDT/

* At 631 PM CDT/531 PM MDT/, a severe thunderstorm was located 7
  miles east of Richfield, or 17 miles west of Hugoton, moving north
  at 45 mph.

  HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Ulysses, Johnson City, Big Bow and The Milepost Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3718 10146 3722 10177 3791 10182 3788 10121
TIME...MOT...LOC 2331Z 184DEG 37KT 3724 10165 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA
2 follow-up statements
687 
WWUS53 KDDC 152346
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
646 PM CDT MON MAY 15 2017

KSC067-075-093-129-187-189-160015-
/O.CON.KDDC.SV.W.0055.000000T0000Z-170516T0015Z/
Hamilton KS-Morton KS-Kearny KS-Grant KS-Stanton KS-Stevens KS-
646 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN HAMILTON...NORTHEASTERN MORTON...
SOUTHWESTERN KEARNY...WESTERN GRANT...EASTERN STANTON AND
NORTHWESTERN STEVENS COUNTIES...

At 645 PM CDT/545 PM MDT/, a severe thunderstorm was located 11 miles
south of Big Bow, or 15 miles southeast of Johnson City, moving north
at 45 mph.

HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Ulysses, Big Bow and The Milepost Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3728 10148 3733 10164 3776 10171 3776 10131
TIME...MOT...LOC 2345Z 190DEG 39KT 3740 10156 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA
294 
WWUS53 KDDC 152354
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
654 PM CDT MON MAY 15 2017

KSC129-189-160003-
/O.CAN.KDDC.SV.W.0055.000000T0000Z-170516T0015Z/
Morton KS-Stevens KS-
654 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON AND
NORTHWESTERN STEVENS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. 

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3743 10144 3745 10158 3776 10165 3776 10131
TIME...MOT...LOC 2353Z 184DEG 37KT 3749 10155 

$$

KSC067-075-093-187-160015-
/O.CON.KDDC.SV.W.0055.000000T0000Z-170516T0015Z/
Hamilton KS-Kearny KS-Grant KS-Stanton KS-
654 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN HAMILTON...SOUTHWESTERN KEARNY...
WESTERN GRANT AND NORTHEASTERN STANTON COUNTIES...

At 653 PM CDT/553 PM MDT/, a severe thunderstorm was located 5 miles
south of Big Bow, or 12 miles southeast of Johnson City, moving north
at 45 mph.

HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Big Bow and The Milepost Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3743 10144 3745 10158 3776 10165 3776 10131
TIME...MOT...LOC 2353Z 184DEG 37KT 3749 10155 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:00 PM CDT, 31 minutes earlier.

Area forecast discussion, May 15, 6:00 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Mon May 15 2017

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 333 PM CDT Mon May 15 2017

Short term concern is convection along the dryline late this afternoon
and into the evening. Have the pops starting out west and then propagating
eastward with a slow decay. The storms should not make it that far
east, as this activity will be diurnally driven and also due to the
fact that mid level winds are fairly weak. Observations early this
afternoon show large temperature/dewpoint depressions. Think the main
hazard is 60-75 mph outflows. Large hail up to 2" could also be possible
early in the convective regime. This is only true if supercells develop.
Both shear magnitude and the shear vector relative to the dryline are
marginal for supercells. The main area that could see severe weather
is west of Highway 23.

.LONG TERM...(Tuesday night through Monday)
Issued at 333 PM CDT Mon May 15 2017

A more significant chance of severe weather exists tomorrow afternoon
and evening. Bulk shear will increase to around 50 kt, which supports
supercells. Speaking of storm type, it is not exactly clear how this
will evolve at this point. The ARW and NAM suggests upscale growth.
The HRRRX and NMMB show more discrete activity. The 12Z EC has some
sig tor south of Dodge City and Highway 50. Bulk shear vectors and
sfc boundaries are more orthogonal in this model, which could favor
longevity in supercellular archetypes. Another fly in the ointment
is mid level winds. Some of the forecast skew-t/log-p's show backing
of winds around 500-hPa. This could favor supercellular HPs. This would
cut down on hail size potential via beneficial competition. Tornado
threat also could be reduced if this activity is less discrete and
forms into more or less lines. Not going to throw the baby out with
the bathwater as some of the models do show supercells with UH tracks.
Think the main threat tomorrow could be a few tornadoes, particularly
across the southern and eastern zones, 2-3" hail, damaging outflows,
and heavy rain. Again, this assumes more discrete action. Otherwise,
the threats will be lower if storms interact with one another. The
best chance of severe weather will generally be from Liberal to Dodge
City to Hays and points to the SE and E.

Beyond this, there might be another chance of svr on Thursday. Question
this time is if the warm sector can make it this far north.The best
shear/instability parameters are across the southeastern zones, per
the 12Z EC. North of the the warm front, heavy rain is a concern with
deep isentropic lift forecast from the EC model. A few inches of rain
is possible depending on the location of the best WAA and isentropic
lift.

Drier air and high pressure will work in towards the weekend with calm
conditions prevailing.There is only a slight chance of storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon May 15 2017

VFR expected to prevail through this TAF period. Scattered
convection expected near GCK, LBL and DDC through the 03-04z time
frame. Confidence low in direct impacts to terminals, so only
included CB/VCTS this evening. Gusty erratic outflow winds again
possible. Widespread low level wind shear expected again tonight,
as low level jet increases 850 mb winds to near 60 kts. After
15z Tuesday, strong south winds again at all airports, gusting
30-35 kts at times. Thunderstorms expected to redevelop along the
dryline, roughly from GCK to LBL, near 00z Wed. Severe convection
may impact DDC and HYS during the 00-06z Wed timeframe.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  84  54  81 /  50  50  40   0
GCK  60  85  53  81 /  50  30  20  10
EHA  56  84  52  80 /  30  10  10   0
LBL  59  86  53  82 /  50  30  20   0
HYS  64  86  57  80 /  40  50  40  10
P28  66  84  59  84 /  10  50  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, May 15, 4:49 AM CDT, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Mon May 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-161000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Mon May 15 2017 /349 AM MDT Mon May 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop across far western Kansas
by mid to late afternoon and then move east. Hail as large
as golf balls and wind gusts in excess of 60 mph are expected.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Severe thunderstorms are possible across central and western
Kansas Tuesday afternoon and evening. The main threats will
be hail as large as baseballs, wind gusts in excess of 70 mph and
tornadoes. The best chance of storms is along and east of a line
from Liberal to Dighton.

Days 2-7 Hazards
----------------
* Tuesday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 15, 5:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             8 WNW KISMET            37.25N 100.83W
05/14/2017  E1.50 INCH       SEWARD             KS   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&
Special weather statement, May 15, 6:15 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
615 PM CDT MON MAY 15 2017

KSZ084-160015-
Morton KS-
615 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHEASTERN STANTON
COUNTIES UNTIL 715 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Eva, or 10 miles southeast of Elkhart, moving
north at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Rolla, Richfield, Wilburton and Cimarron Grassland Recreation Area.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3699 10188 3739 10188 3739 10156 3699 10156
TIME...MOT...LOC 2315Z 186DEG 34KT 3689 10178

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:23 PM CDTSevere Thunderstorm WarningDDCSeward52 min
May 14, 7:40 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens14 min
May 14, 8:14 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward23 min
May 14, 8:40 PM CDTSpecial Weather StatementDDCGray65 min
May 15, 6:15 PM CDTSpecial Weather StatementDDCMorton60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.